What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 3, 3:11 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 3, 3:11 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
411 PM EDT Tue May 3 2022
.SYNOPSIS...
Low pressure will move across the region this evening into
Wednesday, pushing a cold front across the area tonight. High
pressure will build into the area Wednesday night through
Thursday. Another low pressure system will approach from the
southwest late Thursday through Friday, before moving across
the area late Friday into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Quite the complicated forecast heading through this afternoon
and this evening. A closed low to the west of the local area
will continue to move east this evening, with a warm front
lifting northeast across NE OH/NW PA this afternoon. The low
will push a cold front across the forecast area this evening.
As expected, thunderstorms have initiated south of the forecast
area along the pre-frontal trough, generally along I-71. Our
CWA will likely miss out on this convection since extensive
cloud cover and persistent light showers have inhibited
destabilization. However, skies are finally clearing from west
to east, so there may be enough time for at least some
destabilization. The main area to watch over the next several
hours will be the convection near the Indianapolis area. This
line of convection should continue to move east over the next
couple of hours and may clip southern zones this evening.
While buoyancy/CAPE are limited, wind shear and ESRH values
along our southern border warrant concern for damaging wind
gusts and possibly a few spin-ups/weak tornadoes. A Tornado
Watch is in effect for far southern counties until 01Z/9PM this
evening. Southern zones are right on the edge of the severe
weather threat - it's possible that the most intense/organized
convection remains to the south of the forecast area where there
will be the more favorable instability. Otherwise, other
locations farther north may see damaging wind gusts and low
freezing levels may result in small hail within taller storms.
Even if the severe threat doesn't materialize, abnormally high
precipitable water values along with potential for training
showers/thunderstorms may lead to locally heavy rain and perhaps
localized flooding in low-lying and urban areas through this
evening.
Thunder chances should diminish after sunset and PoPs gradually
taper off behind the cold front tonight, although scattered
showers may persist across NE OH/NW PA through Wednesday morning thanks
to wraparound moisture and lake-enhancement as the low
traverses across the forecast area. Dry weather is anticipated
by Wednesday afternoon as high pressure builds into the region.
Tonight's lows will fall into the upper 40s to lower 50s. Below
normal temps continue through the remainder of the near term
period, with highs Wednesday in the mid 50s to lower 60s and
lows falling into the low to mid 40s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A large surface high will remain centered over the central Great
Lakes Thursday as mid/upper troughing lingers over the Northeast
CONUS. However, heights will be rising through the day as a potent
mid/upper shortwave trough progresses from the central Plains
Thursday into the mid Mississippi Valley by Thursday night. This
will force the surface high into the NE CONUS by Thursday night with
warm/moist advection increasing across the Ohio Valley and lower
Great Lakes as low-level flow turns SE. The big surface high to the
north will maintain dry conditions Thursday with temps still running
below normal in the low/mid 60s most areas, but some upper 60s will
occur toward the US 30 corridor. Guidance continues to differ on how
quickly this shortwave will approach the Ohio Valley on Friday since
the mid-level low will be closing off, as is typical in May, and the
ECMWF continues to be the slowest among the guidance. Due to the
fact that the low is closing off and there will be a strong high
ahead of it, leaned toward a slower progression, so slowed the onset
of showers Thursday night into Friday morning compared to NBM
guidance. This delays most of the showers until Friday morning.
The closed low will gradually progress across the Ohio Valley Friday
and Friday night with timing differences continuing in the guidance
as noted above. The overall track of the mid-level and 850 mb low
looks to be across central Ohio with a surface low track only
slightly farther south since the closed system will be vertically
stacked. This puts the greatest upper diffluence and resultant
forcing and moisture transport during the Friday and Friday night
timeframe, so kept the greatest shower coverage during this time.
Trimmed back the highest PoPs Friday and Friday night to keep
likely/categorical generally south of a Findlay to Youngstown line
since the best moisture transport should stay closer to the low
track where an east-west warm frontal boundary will be located, but
all areas will see wet conditions with fairly widespread showers. In
terms of thunder potential, we should build some instability on
Friday afternoon (at least weak), but with a low track over central
or southern Ohio, the best warm sector will be over our southern
counties closer to US 30 and points south. Stayed with the previous
forecast of thunder Friday afternoon into Friday night, but not sure
that it will be widespread; probably just rain and occasional
rumbles. This would of course change if the low trends farther
north.
Highs Friday will be limited to the low 60s due to the rain and
clouds and the warm front likely holding south (probably staying in
the upper 50s near Lake Erie from NE flow), but Friday night lows
should hold in the low 50s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The mid/upper low and associated trough will gradually progress east
through the weekend moving offshore of the Mid Atlantic or Carolinas
by Sunday. The ECMWF and CMC remain slower with this process than
the GFS, but the overall consensus is for the the best moisture and
forcing to exit the Ohio Valley on Saturday. Still carried high PoPs
for showers Saturday morning decreasing slowly from NW to SE during
the afternoon. Surface high pressure building in from the Upper
Midwest Saturday night and Sunday will finally dry things out. Highs
Saturday will still be stuck in the upper 50s to low 60s rebounding
into the mid/upper 60s Sunday thanks to more sunshine and heights
starting to rise.
By early next week, there remains growing consensus that the old low
will cut off and stall offshore of the Carolinas, while deep
longwave troughing digs into the western CONUS. This will force a
strong Omega block-type ridge over the Plains, Midwest, Ohio Valley,
and Great Lakes. This ridge looks to be anomalous, with ensemble H5
heights several standard deviations above normal for early to mid
May. The deterministic ECMWF is most impressive showing a 596 DM H5
ridge over Indiana by Wednesday. For these reasons, bumped up highs
a few degrees above NBM guidance Monday and Tuesday, with low/mid
80s likely by Tuesday! If these signals continue, impressive May
heat with highs in the upper 80s are possible by midweek. Stay
tuned...
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
VFR with pockets at MVFR across TAF sites this afternoon. KTOL
currently at IFR with heavier rain moving through at this time. The
best timing for thunder at KTOL and KFDY will be between 21Z and
00Z. Lingering rain showers will persist at these sites through
the evening. For all other TAF sites, thunderstorm chances will
come in two waves. The first wave of thunderstorms arrives
between 19-21Z, with earlier arrival times at KCLE and KMFD,
and a later arrival time at KERI. This first round of
thunderstorms will exit between 21-23Z from west to east. The
second round of thunderstorms arrives to KMFD, KCLE, KCAK, KYNG,
and KERI between 00-03Z. This second thunderstorm chance will
exit between 02-04Z, again from west to east. Lingering rain
showers will continue through the evening and into the early
morning hours. Southerly winds will increase to 10-15 knots with
gusts up to 25 knots during convective activity and may be
variable at times. As the low pressure system moves away from
the region Wednesday morning, winds will become northerly at
5-10 knots.
&&
.MARINE...
E winds at 15-20 knots early this evening will become N at 10-15
knots early tonight and NNW late tonight through Wednesday morning
while increasing back to 15-20 knots as low pressure passes just
south of the lake. This will generate 1-2 foot waves through tonight
building to 2-4 feet Wednesday morning. N to NE winds at 10-15 knots
continue Wednesday afternoon with waves diminishing to 1-2 feet
followed by lighter NE winds of 5-10 knots Wednesday night and 10-15
knots Thursday as high pressure becomes established in the central
Great Lakes.
Thursday night through Saturday is the most interesting time period
as low pressure passing across central Ohio combines with a strong
high over Hudson Bay to generate stronger E to NE winds. These winds
increase to 15-20 knots Thursday night and 15-25 knots Friday
afternoon into Saturday morning. This could build 4-6 foot waves
given the long fetch and lead to water rises in the western basin.
The highest winds and waves will be Friday afternoon into Saturday
morning. Winds and waves gradually decrease Saturday afternoon, but
E winds at 10-15 knots persist into Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Iverson
MARINE...Garuckas
Hazardous weather outlook, May 3, 3:09 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
409 PM EDT Tue May 3 2022
OHZ036>038-047-042015-
Marion-Morrow-Holmes-Knox-
409 PM EDT Tue May 3 2022
...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Heavy rain is possible within showers and thunderstorms this
evening and localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.
OHZ006>011-013-017>023-027>033-042015-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-
409 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible this evening. Damaging
wind gusts will be the primary threat. Heavy rain may lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-012-014-089-PAZ001>003-042015-
Lucas-Lake-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
409 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for northeast Ohio, northwest
Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
Locally heavy rain is possible within showers and thunderstorms this
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-042015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
409 PM EDT Tue May 3 2022
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 3:39 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
439 PM EDT Tue May 3 2022
OHZ036-037-032115-
Marion OH-Morrow OH-
439 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of eastern Marion and
central Morrow Counties through 515 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waldo, or 9 miles southeast of Marion, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Gilead, Cardington, Waldo, Caledonia, Edison, Fulton and State
Route 229 at US Route 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Ohio.
&&
LAT...LON 4041 8292 4042 8294 4042 8302 4043 8303
4044 8314 4047 8318 4071 8292 4052 8265
4039 8292
TIME...MOT...LOC 2038Z 226DEG 40KT 4047 8303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CampbellLocal storm report, May 3, 3:58 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
458 PM EDT TUE MAY 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 6 WNW CARDINGTON 40.54N 83.00W
05/03/2022 U0.75 INCH MARION OH PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
SULLIVANSpecial weather statement, May 3, 4:00 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
500 PM EDT Tue May 3 2022
OHZ028>030-037-032130-
Crawford OH-Richland OH-Ashland OH-Morrow OH-
500 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of Richland,
southwestern Ashland, northeastern Morrow and southeastern Crawford
Counties through 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galion, or near Mount Gilead, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mansfield, Galion, Shelby, Ontario, Lexington, Crestline, Bellville,
Lucas, Mifflin, Iberia and Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Ohio.
&&
LAT...LON 4055 8270 4067 8286 4070 8286 4071 8291
4099 8269 4070 8225
TIME...MOT...LOC 2100Z 224DEG 44KT 4065 8280
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CampbellSpecial weather statement, May 3, 4:25 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
525 PM EDT Tue May 3 2022
OHZ018-019-027>031-032215-
Crawford OH-Seneca OH-Huron OH-Wyandot OH-Richland OH-Ashland OH-
Wayne OH-
525 PM EDT Tue May 3 2022
...Strong thunderstorms will impact portions of Richland,
southwestern Huron, eastern Seneca, Ashland, northeastern Wyandot,
Crawford and west central Wayne Counties through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bucyrus to near Bellville.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mansfield, Wooster, Ashland, Bucyrus, Shelby, Willard, Ontario,
Lexington, Crestline, Plymouth, Green Springs, New Washington,
Bloomville, Hayesville, Savannah, Polk, Chatfield, Greenwich,
Smithville and Attica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central,
northeastern and northwestern Ohio.
&&
LAT...LON 4089 8318 4126 8305 4085 8184 4063 8240
TIME...MOT...LOC 2124Z 243DEG 42KT 4088 8306 4068 8246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Campbell